Format

Send to:

Choose Destination
See comment in PubMed Commons below
Bone Marrow Transplant. 1999 Dec;24(11):1253-8.

Use of rituximab and irradiated donor-derived lymphocytes to control Epstein-Barr virus-associated lymphoproliferation in patients undergoing related haplo-identical stem cell transplantation.

Author information

  • 1Blood and Marrow Transplant Program, Yale University School of Medicine, New Haven, Connecticut 06520-8032, USA.

Abstract

Epstein-Barr virus-associated lymphoproliferative disorder (EBV-LPD) is an uncommon but potentially fatal complication of allogeneic stem cell transplantation. We report here two patients who underwent T cell-depleted mismatched-related stem cell transplantation for hematologic malignancies and required aggressive post-transplant immunosuppression for graft-versus host disease (GVHD). Both patients subsequently developed markedly elevated EBV-DNA titers in association with monoclonal, light chain-restricted B cell populations in the blood. Although immunosuppressive medications were rapidly tapered, neither patient could receive potentially curative therapy with unmanipulated donor-derived lymphocyte infusions (DLI) because of the substantial risk of severe GVHD. Therefore, both patients received repeated courses of rituximab, an anti-CD20 monoclonal antibody, in combination with irradiated DLI. This therapeutic strategy resulted in normalization of the elevated EBV-DNA titers and disappearance of the monoclonal B cell populations. Our results suggest that rituximab and possibly irradiated DLI played an important role in controlling early EBV-LPD in these two patients and may be an effective alternative therapeutic strategy for patients who develop EBV-LPD post transplant and are unable to receive unmanipulated DLI.

PMID:
10642818
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk